Winter Storm, Anderson
- When
- March 1, 1:00 PM CST to March 2, 6:00 AM CST
- Where
- Anderson forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
A combination of freezing rain, sleet, and snow along with strong winds with blowing and drifting snow plus cold temperatures produced adverse conditions over all the area. Snowfall totals ranged from 2 to 4 inches across much of the area.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A combination of freezing rain, sleet, and snow along with strong winds with blowing and drifting snow plus cold temperatures produced adverse conditions over all the area. Snowfall totals ranged from 2 to 4 inches across much of the area. Slick roads lead to a number of accidents. Two people were injured near Herington when a pickup they were in slid off the roadway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 1, 3:04 AM CST, 9 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CST THU FEB 28 2002
MAIN CONCERNS ARE DETERMINING TRACK OF HEAVY SNOW...HOW MUCH SNOW
WILL FALL...AND WILL SNOW LINGER INTO SATURDAY PER AVN.
CURRENT SURFACE ANALYSIS AND 11-3.9 SATELLITE IMAGERY SHOWING
MOISTURE SURGING NORTH ON INCREASING LOW LEVEL WINDS PER 925/850MB
PROFILER WINDS. MID 40 DEWPOINTS HAVE MADE IT TO ABI WITH 30
DEWPOINTS ACROSS ALL OF REST OF NORTHERN TEXAS...SO WONT BE LACKING
MOISTURE AS UPPER SYSTEM MOVES OUT INTO PLAINS LATER TODAY AND
TONIGHT.
MODELS IN GENERAL AGREEMENT IN GENERATING STRONG ISENTROPIC LIFT
ACROSS AREA TODAY INTO TONIGHT DUE TO THE STRONG WAA/SYNOPTIC
LIFT...WITH HEAVIEST SNOWS NEAR THE NEBRASKA BORDER. EXPECT HEAVIER
SNOWS TO GET GOING MAINLY DURING THE AFTERNOON AS GULF MOISTURE
ARRIVES. BUFKIT AND MOS GUIDANCE INDICATING COULD SEE A MIX OF
RAIN...SLEET AND SNOW EAST CENTRAL KS TODAY...THEN SWITCHING OVER TO
SNOW THIS EVENING. ALONG WITH THE SNOW...MODELS INDICATING STRONG
PRESSURE GRADIENT ACROSS CWA LATE THIS AFTERNOON AND TONIGHT...
LIKELY RESULTING IN BLOWING AND DRIFTING SNOW AS WINDS LIKELY TO BE
AT LEAST IN THE 15 TO 25 MPH RANGE. CONSEQUENTLY...WILL CONTINUE
WITH WINTER STORM WARNING NORTH CENTRAL AND NORTHEAST FOR THIS
AFTERNOON AND TONIGHT AND CONTINUE WINTER STORM WATCH EAST CENTRAL
FOR TONIGHT. STRONG LIFT AND 30-40 DEGREE DEWPOINTS RIDING CONVEYOR
BELT NORTHWARD SUPPORT AT LEAST 10-12 INCHES NEAR NEBRASKA
BORDER...WITH 6-8 INCHES GENERALLY ALONG I-70...AND 3 TO 6 INCHES
POSSIBLE EAST CENTRAL ALONG AND SOUTH OF I-35.
FOR SATURDAY...MODELS DIVERGE SOMEWHAT WITH AVN HOLDING SNOW OVER
MUCH OF CWA THROUGH THE MORNING HOURS WHILE ETA INDICATING IT SHOULD
BE OVER WITH BY 12Z. FOR NOW...WILL GO WITH CURRENT ZONES WHICH KEEP
CHANCE FOR SNOW THROUGH SATURDAY MORNING.
BY SUNDAY...AVN DROPPING VERY COLD 850 MB POCKET SOUTH ACROSS CWA
WITH -22 TO -23 INDICATED OVER CWA AT 18Z SUNDAY. THUS WILL LOWER
HIGH TEMPERATURES FOR SUNDAY FROM WHAT CURRENT FORECAST HAS.
BEYOND SUNDAY...WILL GO WITH DRY FORECAST AS MORE ZONAL PATTERN
RETURNS AND AVN/MRF INDICATING GRADUAL WARMUP THROUGH MID WEEK.
.TOP...WINTER STORM WARNING FOR ALL NORTH CENTRAL AND NORTHEAST
AREAS OF CWA MAINLY FRIDAY AFTERNOON AND NIGHT.
WINTER STORM WATCH FOR EAST CENTRAL COUNTIES FRIDAY NIGHT
PBKSZ008>012-020>024-026-034>040-054>056-058-059-020100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1245 PM CST FRI MAR 1 2002 ...A MAJOR WINTER STORM IS TAKING AIM AT NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS... A WINTER STORM WARNING IS POSTED ACROSS NORTH CENTRAL AND NORTHEAST KANSAS THROUGH TONIGHT. SNOW WILL CONTINUE TO DEVELOP DURING THE AFTERNOON HOURS...WITH THE SNOW BECOMING HEAVY BY NIGHTFALL. STORM TOTALS SHOULD BE NEARLY A FOOT ALONG THE NEBRASKA BORDER...AND SIX TO NINE INCHES FURTHER SOUTH TOWARD INTERSTATE 70. IN ADDITION...STRONG WINDS WILL DEVELOP ACROSS THE AREA TONIGHT CAUSING NEAR BLIZZARD CONDITIONS. A WINTER STORM WATCH IS POSTED ACROSS EAST CENTRAL KANSAS TONIGHT. A MIX OF RAIN AND SNOW WILL CHANGE TO ALL SNOW DURING THE EVENING HOURS. THE SNOW COULD BECOME HEAVY AFTER MIDNIGHT...WITH THREE TO SIX INCHES OF WIND BLOWN SNOW POSSIBLE BY SATURDAY. INCREASING WINDS WILL CAUSE BLOWING AND DRIFTING SNOW AND LOW VISIBILITIES. IF YOU MUST TRAVEL...BE READY FOR DIFFICULT DRIVING CONDITIONS. ROADS...BRIDGES...AND OVERPASSES WILL BECOME SLICK AND HAZARDOUS. ACCUMULATIONS OF SNOW ON ROADWAYS...BRIDGES AND OVERPASSES WILL MAKE TRAVEL TREACHEROUS. IF TRAVEL IS NECESSARY...DRIVE WITH EXTREME CAUTION. REDUCE DRIVING SPEEDS...LEAVE PLENTY OF ROOM BETWEEN YOU AND THE MOTORIST AHEAD OF YOU...AND ALLOW FOR EXTRA TIME TO REACH YOUR DESTINATION. AVOID SUDDEN BRAKING OR ACCELERATION...AND BE ESPECIALLY CAUTIOUS ON HILLS OR WHEN MAKING TURNS. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA.
The national radar mosaic for the moment the first event began.
23 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282034, 5282035, 5282036, 5282037, 5282038, 5282039, 5282040, 5282041, 5282042, 5282043, 5282044, 5282045, 5282046, 5282047, 5282048, 5282049, 5282050, 5282051, 5282052, 5282053, 5282054, 5282055, 5282056.